Michigan, 2008

Lake-Effect Snow in Michigan, February 19 to 20, 2008

February 19 to 20, 2008 · NWS APX · 1 event in 1 county or zone

Cold north winds brought heavy lake effect snow to Leelanau County on the night of the 19th. Most of the county saw seven to twelve inches of accumulation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold north winds brought heavy lake effect snow to Leelanau County on the night of the 19th. Most of the county saw seven to twelve inches of accumulation. The highest amount, fourteen inches, fell a few miles east of Empire. Localized six to eight inch amounts extended into far northern Benzie and Grand Traverse Counties, including the Old Mission Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 19, 6:37 PM EST, 23 minutes earlier.

Area forecast discussion, Feb 19, 6:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
637 PM EST TUE FEB 19 2008

.AVIATION...TRICKY CIG/VISBY FCST HEADING INTO TONIGHT. EARLIER
WIDESPREAD MOD/HEAVY CONVECTIVE SNOW SHOWERS HAVE DIMINISHED WITH
LOSS OF HEATING...BUT FOCUS NOW ON LAKE EFFECT THRU TONIGHT. FLOW
REMAINS ROUGHLY W/NW WHICH WILL FAVOR A CONTINUATION OF MVFR
CONDITIONS FOR KTVC/KPLN THIS EVENING...THOUGH SFC TROUGH
DROPPING SOUTH LATE THIS EVENING WILL KICK THE FLOW MORE NORTHERLY
AFTER MIDNIGHT...AND GREATLY DIMINISH THE THREAT FOR SNOW AROUND
KPLN WHILE INCREASING IT ONCE AGAIN FOR KTVC. KAPN LOOKS TO STAY
OUT OF THE MAJORITY OF THIS THE ENTIRE TIME...THOUGH MAY SEE A
BRIEF PERIOD OF SNOW AS THE TROUGH PASSES. OTHERWISE...CIGS MAY
ACTUALLY LIFT FOR APN/PLN AS DRIER AIR DROPS SOUTH LATE TONIGHT
BEFORE MVFR CONDITIONS LIKELY RETURN FOR MOST LOCATIONS ON WED AS
FLOW AGAIN TURNS MORE NORTHWESTERLY.

LAWRENCE

&&

.DISCUSSION... /ISSUED 401 PM EST TUE FEB 19 2008/

ON THE LATEST SURFACE WEATHER MAP...996 MB LOW PRESSURE WAS OVER
NORTHEAST QUEBEC WITH 1025 MB HIGH PRESSURE EXTENDING FROM THE
GULF COAST TO THE LOWER OHIO VALLEY AND 1034 MB HIGH PRESSURE
CENTERED ACROSS WESTERN MANITOBA. APX RADAR OVER THE LAST COUPLE
OF HOURS HAS SHOWN BANDS REORIENTATING INTO THE WEST OR EVEN WEST
SOUTHWEST THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND
HEADLINES TONIGHT.

TONIGHT...LAKE EFFECT CONTINUES BUT SHIFTING WINDS AND DIURNAL DISRUPTION
HAVE TAKEN ITS TOLL ON LAKE EFFECT BANDS. SURFACE AND UPPER LEVEL
TROUGH WILL SWING THROUGH THE REGION TONIGHT SHIFTING WINDS INTO
THE NORTH ONCE AGAIN. MOISTURE REMAINS ABUNDANT (MEAN 900-700 MB
80 TO 90 PERCENT) AND DELTA TS ARE FAVORABLE (LOWER 20S) SO THE
LAKE EFFECT MACHINE IS EXPECTED TO CONTINUE TO CHURN. HAVE
CANCELLED REMAINING HEADLINES AS BANDS HAVE SHIFTED OUT OF
REMAINING COUNTIES IN THE SNOW ADVISORY. OTHERWISE...DIURNAL
INSTABILITY WILL WANE LATER THIS AFTERNOON ALLOWING WESTERLY FLOW
LAKE EFFECT TO BETTER ORGANIZE (A COUPLE OF INCHES ACCUMULATION).
HOWEVER...AS SURFACE TROUGH DROPS TO THE SOUTH...WINDS WILL SHIFT
ONCE AGAIN INTO THE NORTH AFTER MIDNIGHT. SO BANDS WILL HAVE TO
REORGANIZE AGAIN. THEREFORE...WILL NOT HAVE ADDITIONAL HEADLINES
BUT EVENING SHIFT WILL HAVE TO MONITOR HOW BANDS SET UP AFTER
MIDNIGHT. BEST CHANCE OF DECENT ACCUMULATIONS LOOKS TO BE ALONG
AND SOUTH OF M-31 SO WILL PUT A MENTION OF THIS IN THE HAZARDOUS
WEATHER OUTLOOK (HAVE A FEW INCHES IN THE GRIDS).
ELSEWHERE...SURFACE TROUGH IS EXPECTED TO LEAD TO AT LEAST
SCATTERED SNOW SHOWERS. LOWS RANGING FROM AROUND ZERO NORTH TO THE
SINGLE DIGITS SOUTH.

WEDNESDAY...NORTHERLY FLOW SHIFTS ONCE AGAIN INTO THE NORTHWEST IN
THE AFTERNOON. MOISTURE AND DELTA TS REMAIN FAVORABLE AS WELL SO
LAKE EFFECT SHOULD CONTINUE. HIGHS ONLY IN TEENS WITH A BRISK
BREEZE.

SULLIVAN

LATER PERIODS...AS LAKE EFFECT SNOW SHOWERS FINALLY COME TO AN END
WEDNESDAY NIGHT...A FAIRLY TRANQUIL PERIOD OF WEATHER IS SETTING UP
THROUGH THE UPCOMING WEEKEND. MODERATING TEMPERATURES ARE EXPECTED
AS WELL. MODELS SEEM TO HAVE AN EXCELLENT HANDLE ON THE UPCOMING
WEEK.

WEDNESDAY NIGHT...LAKE EFFECT SNOW WILL CONTINUE TO TAPER OFF TO
FLURRIES DURING THE EVENING HOURS AS ANTICYCLONIC FLOW OVERTAKES THE
REGION AND INVERSION HEIGHTS FALL TO UNDER 3KFT. EXPECT THE SNOW
SHOWERS TO HOLD ON THE LONGEST ACROSS EASTERN UPPER MICHIGAN NEAR
PARADISE AND WHITEFISH POINT. HOWEVER...WITH TIME...EVEN THESE SNOW
SHOWERS WILL ERODE. STILL EXPECTING ENOUGH SHALLOW LAKE INSTABILITY
TO KEEP CLOUDS AROUND NEAR THE LAKE MICHIGAN SHORELINE THROUGH THE
NIGHT...BUT MOST OTHER LOCATIONS WILL CLEAR OUT BY THURSDAY MORNING
WITH TEMPERATURES PLUMMETING BELOW ZERO IN SEVERAL SPOTS.

THURSDAY...WITH HIGH PRESSURE ANCHORED ACROSS THE GREAT LAKES AND
900-700MB RH WELL UNDER 25%...EXPECT A QUIET DAY WITH LOTS OF
SUNSHINE FOR MOST LOCATIONS. SOME LAKE CLOUDS MAY HOLD ON ALONG THE
LAKE MICHIGAN SHORELINE FROM TIME TO TIME. AFTER THE CHILLY
START...SUNSHINE WILL HELP TEMPERATURES CLIMB BACK TO AROUND 20 OR
INTO THE LOWER 20S.

THURSDAY NIGHT AND FRIDAY...A SHORTWAVE WILL DROP SOUTHEASTWARD INTO
THE GREAT LAKES REGION LATE THURSDAY NIGHT AND FRIDAY. THIS SYSTEM
WILL BE MOISTURE STARVED HOWEVER AS DEEP GULF MOISTURE REMAINS
LOCKED UP ACROSS THE SOUTHEASTERN US. A NARROW BAND OF 800-600MB RH
OVER 60% WILL SPREAD ACROSS THE AREA...BUT WITH DRY AIR HOLDING
TOUGH IN THE 900-800MB LAYER...NOT EXPECTING TO SEE MUCH
PRECIPITATION. CERTAINLY LIKELY THAT WE WILL SEE SOME FLURRIES
ACROSS THE AREA. THE EXCEPTION TO ALL OF THIS WILL BE ALONG THE LAKE
MICHIGAN SHORELINE...WHERE SOUTHWESTERLY FLOW OFF THE
LAKE...COMBINED WITH 850MB TEMPERATURES AROUND -14C GENERATING
MARGINAL LAKE INSTABILITY SHOULD SUPPORT SOME LAKE ENHANCED SNOW
SHOWERS. NOT EXPECTING WIDESPREAD ACTIVITY...BUT SOME SCATTERED
LIGHT SNOW SHOWERS ARE POSSIBLE. TEMPERATURES THURSDAY NIGHT WILL
SETTLE BACK INTO THE SINGLE DIGITS IN MOST SPOTS...WITH HIGHS ON
FRIDAY REACHING THE LOWER TO MIDDLE 20S.

LONGER TERM...AFTER A FAIRLY ACTIVE STORM TRACK THAT WE HAVE SEEN
THIS WINTER...IT FINALLY LOOKS LIKE A QUIET PERIOD OF WEATHER CAN BE
EXPECTED DURING THE UPCOMING WEEKEND. UPPER LEVEL PATTERN WILL
BECOME MUCH LESS AMPLIFIED THIS WEEKEND WITH A 1026MB HIGH EXPECTED
TO REMAIN FAIRLY STATIONARY OVER THE OHIO VALLEY. WITH THIS IN
MIND...EXPECT TEMPERATURES TO MODERATE THIS WEEKEND WITH SEASONABLE
TEMPERATURES (HIGHS IN THE 30S...LOW IN THE TEENS). IT WILL
CERTAINLY BE A GOOD WEEKEND FOR OUTDOOR WINTER ACTIVITIES. NEXT
THREAT FOR SNOW DOES NOT ENTER THE PICTURE UNTIL MONDAY NIGHT AS A
STRONG SHORTWAVE EJECTS OUT OF THE CENTRAL PLAINS. MODELS ARE TAKING
THE MAIN FORCING THROUGH THE OHIO VALLEY...BUT AS WE HAVE SEEN THIS
YEAR...THE ACTUAL TRACK HAS TRENDED MORE NORTHERLY. THUS...THE
SITUATION WARRANTS A CHANCE OF SNOW NEXT MONDAY NIGHT AND
TUESDAY...TRANSITIONING TO MORE LAKE EFFECT SNOW SHOWERS.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
&&
Hazardous weather outlook, Feb 19, 3:46 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EST TUE FEB 19 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
346 PM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LIGHT SNOWFALL ACCUMULATION IS EXPECTED IN AREAS ALONG AND WEST
OF US-31 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOW ACCUMULATION REPORTS TO THE NATIONAL
WEATHER SERVICE.

KAS

In the hours before

Local storm report, Feb 19, 3:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
351 PM EST TUE FEB 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             1 S TRAVERSE CITY       44.74N 85.60W
02/19/2008  M5.0 INCH        GRAND TRAVERSE     MI   TRAINED SPOTTER

            12 HR TOTAL THRU 3 PM. SNOWDEPTH 24 INCHES.

0300 PM     SNOW             1 SW EAST JORDAN        45.15N 85.15W
02/19/2008  M5.0 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            12 HR TOTAL THRU 3 PM.

&&

ADAM
Local storm report, Feb 19, 5:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
515 PM EST TUE FEB 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             STERLING                44.03N 84.02W
02/19/2008  M1.5 INCH        ARENAC             MI   TRAINED SPOTTER

            24 HR TOTAL THRU 4 PM. SNOWDEPTH 24 INCHES.

0400 PM     SNOW             8 NNE MANCELONA         45.01N 84.99W
02/19/2008  M3.0 INCH        ANTRIM             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 4 PM. SNOWDEPTH 20 INCHES.

0500 PM     SNOW             3 WNW BOYNE CITY        45.21N 85.01W
02/19/2008  M2.5 INCH        CHARLEVOIX         MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM. SNOWDEPTH 13 INCHES.

&&

ADAM
Local storm report, Feb 19, 5:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
538 PM EST TUE FEB 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             2 W INTERLOCHEN         44.65N 85.80W
02/19/2008  M2.8 INCH        GRAND TRAVERSE     MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM. SNOWDEPTH 20 INCHES.

&&

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
February 19, 7:00 PM EST to February 20, 10:00 AM EST
Where
Leelanau forecast zone
Reported by
Broadcast Media
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82647.